Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Hamburger moment problems and orthogonal polynomials


Author: T. S. Chihara
Journal: Trans. Amer. Math. Soc. 315 (1989), 189-203
MSC: Primary 42C05; Secondary 30E05, 33A65, 44A60
DOI: https://doi.org/10.1090/S0002-9947-1989-0986686-1
MathSciNet review: 986686
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a sequence of orthogonal polynomials given by the classical three term recurrence relation. We address the problem of deciding the determinacy or indeterminacy of the associated Hamburger moment problem on the basis of the behavior of the coefficients in the three term recurrence relation. Comparisons are made with other criteria in the literature. The efficacy of the criteria obtained is illustrated by application to many specific examples of orthogonal polynomials.


References [Enhancements On Off] (What's this?)

  • [1] N. I. Ahiezer, The classical moment problem, Hafner, New York, 1965.
  • [2] W. A. Al-Salam and L. Carlitz, Some orthogonal $ q$-polynomials, Math. Nachr. 30 (1965), 47-61. MR 0197804 (33:5967)
  • [3] R. Askey and M. E. H. Ismail, Recurrence relations, continued fractions and orthogonal polynomials, Mem. Amer. Math. Soc., no. 300, 1984. MR 743545 (85g:33008)
  • [4] T. Carleman, Sur les équations intégrales singulières à noyau réel et symmétrique, Uppsala Universitets Arsskrift, 1923, 228 pp.
  • [5] T. S. Chihara, Chain sequences and orthogonal polynomials, Trans. Amer. Math. Soc. 104 (1962), 1-16. MR 0138933 (25:2373)
  • [6] -, On recursively defined orthogonal polynomials, Proc. Amer. Math. Soc. 16 (1965), 702-710. MR 0179398 (31:3646)
  • [7] -, Convergent sequences of orthogonal polynomials, J. Math. Anal. Appl. 38 (1972), 335-347. MR 0308673 (46:7787)
  • [8] -, An introduction to orthogonal polynomials, Gordon and Breach, New York, 1978. MR 0481884 (58:1979)
  • [9] -, Orthogonal polynomials whose distributions have finite point spectra, SIAM J. Math. Anal. 11 (1980), 358-364. MR 559875 (81e:42032)
  • [10] -, Indeterminate symmetric moment problems, J. Math. Anal. Appl. 85 (1982), 331-346. MR 649179 (83d:44007)
  • [11] -, Spectral properties of orthogonal polynomials on unbounded sets, Trans. Amer. Math. Soc. 270 (1982), 623-639. MR 645334 (83c:42018)
  • [12] J. J. Dennis and H. S. Wall, The limit circle case for a positive-definite $ J$-fraction, Duke Math. J. 12 (1945), 255-273. MR 0013436 (7:153c)
  • [13] J. Sherman, On the numerators of the convergents of the Stieltjes continued fractions, Trans. Amer. Math. Soc. 35 (1933), 64-87. MR 1501672
  • [14] J. Shohat and J. D. Tamarkin, The problem of moments, Math. Surveys, no. 1, Amer. Math. Soc., Providence, R.I., 1943/1950. MR 0008438 (5:5c)
  • [15] H. S. Wall, The analytic theory of continued fractions, Van Nostrand, New York, 1948. MR 0025596 (10:32d)
  • [16] H. S. Wall and Marion Wetzel, Contributions to the analytic theory of continued fractions, Trans. Amer. Math. Soc. 55 (1944), 373-397. MR 0011339 (6:151a)
  • [17] J. Wilson, Some hypergeometric orthogonal polynomials, SIAM J. Math. Anal. 10 (1980), 690-701. MR 579561 (82a:33014)
  • [18] A. Wouk, Difference equations and $ J$-matrices, Duke Math. J. 20 (1953), 141-159. MR 0058111 (15:323f)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42C05, 30E05, 33A65, 44A60

Retrieve articles in all journals with MSC: 42C05, 30E05, 33A65, 44A60


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1989-0986686-1
Keywords: Moment problems, orthogonal polynomials, recurrence relations, chain sequences
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society